Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 8, NWS Wichita, KS

March 1, 200817 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 1, 2008, 11:19 AM CST for 17 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 11:19 AM CST (17:19 UTC)
Expired
Mar 1, 2008, 5:50 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 011719
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1119 AM CST SAT MAR 1 2008

...STRONG SOUTH WINDS THIS AFTERNOON...

KSZ032-033-047>053-067>069-082-083-091>093-020000-
/O.NEW.KICT.WI.Y.0008.080301T1719Z-080302T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
1119 AM CST SAT MAR 1 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

STRONG SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO 45 MPH...WILL
AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
1 follow-up statement
000 
WWUS73 KICT 012350
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CST SAT MAR 1 2008


KSZ032-033-047>053-067>069-082-083-091>093-020100-
/O.CAN.KICT.WI.Y.0008.000000T0000Z-080302T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
550 PM CST SAT MAR 1 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE SLACKENED OVER THE LAST COUPLE OF HOURS ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED. 

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 1, 5:34 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 1, 5:34 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CST SAT MAR 1 2008

.UPDATE...

&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT TODAY-TONIGHT AHEAD OF
STORM SYSTEM MOVING THRU THE WESTERN STATES. GUSTY SOUTHERLY WINDS
WILL BE THE RESULT FOR ALL SITES. LOW-LEVEL INVERSION MAY ATTEMPT
TO GET BETTER ESTABLISHED LATER TONIGHT IN SERN KS (CNU) AND WITH
SWRLY 50 KT LOW-LEVEL JET BELOW 850 MB...LOW-LEVEL WIND SHEAR APPEARS
PROBABLE THERE. AS 50F PLUS DEWPOINTS ADVECT NWD INTO AREAS E OF THE
KS TURNPIKE LATER TONIGHT...SOME MVFR STRATUS SHOULD DEVELOP.

JMC

&&

.PREV DISCUSSION... /ISSUED 313 AM CST SAT MAR 1 2008/

DISCUSSION...
MAIN FORECAST CONCERNS WILL CONTINUE TO FOCUS ON POTENTIAL WEATHER
HAZARDS ASSOCIATED WITH STRONG WEATHER SYSTEM FOR SUNDAY INTO
MONDAY.

TDY-TONIGHT
IT WILL BE A WARM AND WINDY SPRING-LIKE DAY ACROSS KANSAS TODAY WITH
THE STAR SHINING BRIGHTLY. BUFKIT SOUNDINGS SUGGEST STRONGER WINDS
ALOFT WILL MIX DOWN THIS AFTERNOON AND BOOST WIND SPEEDS INTO THE
WINDY CATEGORY. VERY HIGH TO POSSIBLE EXTREME FIRE DANGER LEVELS
WILL AFFECT CENTRAL KANSAS THIS AFTERNOON DUE TO THE COMBINATION OF
STRONG SOUTH WINDS AND LOWER RELATIVE HUMIDITIES. OTHERWISE...IT
WILL BE A MILD NIGHT AS GULF MOISTURE INCREASES AND SOUTHERLY WINDS
REMAIN ON THE STOUT SIDE OVERNIGHT.

SUN-MON
A STRONG WEATHER SYSTEM WILL DIG INTO THE SOUTHWESTERN STATES ON
SUNDAY AND EVENTUALLY KICK OUT INTO TEXAS ON MONDAY...WITH RICH GULF
MOISTURE STREAMING NORTHWARD INTO SOUTHERN KANSAS FOR SUNDAY INTO
SUNDAY NIGHT. THE UKMET MODEL CONTINUES TO BE THE PREFERRED MODEL
CHOICE FOR THIS PERIOD WITH ECM/GFS/NAM MODELS ALL STILL TRENDING
TOWARDS THE SLOWER SOLUTION AND FRONTAL TIMING. MOISTURE TRANSPORT
INCREASE REMARKABLY SUNDAY AFTERNOON INTO THE 850MB FRONTAL
CONVERGENCE ZONE WHERE NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP. THERE COULD BE A SMALL WINDOW FOR POSSIBLE STRONG OR EVEN A
FEW SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS SUNDAY AFTERNOON
JUST AHEAD OF THE COLD FRONT. THE KEY HERE WILL BE IF SUFFICIENT
SURFACE HEATING CAN OCCUR AND REALIZE THE PROJECTED UKMET/GFS MLCAPE
VALUES 400-800 J/KG...AS 40KTS OF SHEAR WILL BE IN PLACE ALOFT. ALL
OF SOUTHERN KANSAS SHOULD WITNESS DECENT PRECIP AMOUNTS...AND WE
WILL CONTINUE TO MENTION THE HEAVY RAINFALL POTENTIAL OVER THAT AREA
FOR SUNDAY AFTERNOON INTO SUNDAY EVENING IN THE HWO AND ESF
PRODUCTS. HPC EXCESSIVE RAINFALL OUTLOOK WAS FAVORING SOUTHWEST
MISSOURI WITH A SLIGHT RISK FOR FLOODING...AND THIS SEEMS REASONABLE
WITH STRONG MOISTURE TRANSPORT TARGETING THAT AREA FOR A LONGER
DURATION. OUR FLASH FLOOD GUIDANCE VALUES FOR 3HRS AND 6HRS RANGE
FROM 2 TO 3 INCHES OVER SOUTHERN KANSAS WHICH SHOULD ABSORB MUCH OF
THE EXPECTED RAINFALL.

ANOTHER CONCERN WILL BE WITH TIMING OF COLD AIR BEING DRAWN INTO THE
BACKSIDE OF THIS SYSTEM FOR SUNDAY NIGHT INTO MONDAY MORNING...THUS
CHANGING THE PRECIP TYPE FROM RAIN TO SNOW. LAST FEW RUNS OF THE GFS
MODEL HIGHLIGHTS AN AREA OF STRONG LIFT WITH-IN THE FAVORED
DENDRITIC SNOW GROWTH REGION NEAR THE TURNPIKE REGION FROM 06Z-12Z.
IF THE PRECIP CAN CHANGE OVER TO SNOW DURING THIS PERIOD OF STRONGER
LIFT THEN SOME ACCUMULATING WET SNOWFALL WILL OCCUR.
MEANWHILE...GIVEN THE SLOWER TRENDS WITH THIS SYSTEM AND THE
POSITIONING OF THE UPPER LOW PRECIP CHANCES STILL LOOK TO LINGER
ACROSS SOUTHEAST KANSAS ON MONDAY.

EXTENDED: TUE-FRI
COOLER THAN NORMAL TEMPERATURES LOOK TO AFFECT THE CENTRAL PLAINS BY
MID-WEEK AS UPPER PATTERN SUPPORTS COLDER AIR FILTERING SOUTHWARD.
AS A RESULT...WE LOWERED TEMPERATURES FOR THE WED/THU PERIOD TO GET
THE COOLING TREND STARTED.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  51  61  32 /   0  10 100 100
HUTCHINSON      72  50  58  31 /   0  10 100  90
NEWTON          70  51  60  32 /   0  10 100 100
ELDORADO        69  52  62  33 /   0  10 100 100
WINFIELD-KWLD   72  52  64  34 /   0  10 100 100
RUSSELL         73  46  49  28 /   0  10  30  30
GREAT BEND      75  47  52  29 /   0  10  40  30
SALINA          72  48  55  29 /   0  10  70  80
MCPHERSON       71  49  57  30 /   0  10  90  90
COFFEYVILLE     71  53  66  35 /   0  10  60 100
CHANUTE         70  53  64  34 /   0  10  60 100
IOLA            68  52  64  34 /   0  10  70 100
PARSONS-KPPF    70  53  66  35 /   0  10  60 100

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 1, 5:30 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CST SAT MAR 1 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH ACROSS MUCH OF THE
REGION TODAY...AND POSSIBLY REACH EXTREME WILDFIRE DANGER LEVELS FOR
A FEW HOURS THIS AFTERNOON OVER PORTIONS OF CENTRAL KANSAS...MAINLY
FOR LOCATIONS ALONG AND WEST OF HIGHWAY 14.

VERY HIGH TO EXTREME WILDFIRE DANGER MEANS...FIRE CONTROL WILL BE EXTREMELY
DIFFICULT AND REQUIRE EXTENDED EFFORT. OUTDOOR BURNING IS NOT RECOMMENDED
FOR TODAY ACROSS THE ENTIRE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG STORM SYSTEM WILL MOVE INTO THE SOUTHWESTERN STATES ON
SUNDAY...AND EJECT EASTWARD INTO TEXAS ON MONDAY. RICH GULF MOISTURE
WILL STREAM NORTHWARD INTO KANSAS AHEAD OF THIS SYSTEM...WHICH
SHOULD PROVIDE SUFFICIENT FUEL FOR THUNDERSTORM DEVELOPMENT ACROSS
SOUTHERN KANSAS FOR SUNDAY AFTERNOON AND SUNDAY EVENING. IF AMPLE
DAYTIME HEATING CAN OCCUR ON SUNDAY FOR LOCATIONS AHEAD OF THE
SOUTHEAST MOVING COLD FRONT...THEN A FEW OF THE STORMS COULD
BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS DUE TO A MORE
UNSTABLE ATMOSPHERE. IN ADDITION...SOME OF THIS ACTIVITY COULD
PRODUCE HEAVY RAINFALL OVER SOUTHERN KANSAS.

ON SUNDAY NIGHT...THE STORM SYSTEM WILL CONTINUE TO DEEPEN AND
BEGIN TO DRAW COLDER AIR INTO THE BACKSIDE WITH RAIN CHANGING
OVER TO SNOW. SOME ACCUMULATING SNOWFALL IS POSSIBLE FOR SUNDAY
NIGHT INTO MONDAY MORNING ALONG A HUTCHINSON...TO COTTONWOOD FALLS
LINE. HOWEVER...THIS AREA OF POSSIBLE SNOWFALL COULD SHIFT ITS
TRACK A BIT DURING THE NEXT 24 TO 36 HOURS...PLEASE CHECK BACK FOR
ADDITIONAL UPDATES OR CHANGES ON THIS DEVELOPING WEATHER SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:58 PM CSTRed Flag WarningICTBarton, Russell4 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.